Georgia, 2003Hail and Damaging Winds in Georgia, May 1, 2003
May 1, 2003 · NWS FFC · 22 events in 13 counties and zones
18 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $89,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 1, 2:10 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, May 1, 2:10 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT THU MAY 1 2003
NOT PLANNING ON CHANGING MUCH IN THE CURRENT FORECAST TRENDS. STILL
LOOKS LIKE MAINLY AIRMASS CONVECTION THIS EVENING DYING OFF AFTER
MIDNIGHT. DONT EXPECT AS MUCH SEVERE WEATHER THIS AFTERNOON AND
EVENING AS WE HAD YESTERDAY WITH 500MB TEMPERATURE A GOOD 2 DEGREES
WARMER ON THIS MORNINGS SOUNDING...IN FACT ENTIRE SOUNDING FROM
AROUND 700-400MB WAS WARMER THIS MORNING. MODIFIED MORNING FFC
SOUNDING TO 85 DEGREES UNLEASHES ONLY AROUND 500J/KG VS NEARLY
2500J/KG YESTERDAY. TOMORROW HAS THE POTENTIAL FOR MORE ORGANIZED
CONVECTION AS TAIL-END OF THE SHORTWAVE SWEEPING ACROSS THE OHIO
VALLEY BRUSHES NORTH GEORGIA AND PUSHES SURFACE FRONTAL BOUNDARY
INTO THE FORECAST AREA. APPEARS FOR NOW THAT SATURDAY AND SUNDAY
WILL REMAIN DRY AS UPPER RIDGE BUILDS IN THE CENTER OF THE COUNTRY
AND TROUGH AXIS PUSHES OFF SHORE...LEAVING NORTH GEORGIA IN
NORTHWEST FLOW. RIDGE AXIS CROSSES EAST OF THE AREA BY MONDAY WITH
ANOTHER SHOT AT SOME PRECIPITATION FOR THE FIRST HALF OF THE WEEK.
.PRELIMINARY POINT TEMPS/POPS...
KATL 62 83 60 81 / 30 40 30 10
KAHN 62 83 59 82 / 50 40 30 10
KGVL 60 81 56 79 / 50 40 30 10
KRMG 60 83 58 81 / 40 40 30 10
KCSG 64 87 64 85 / 30 40 30 10
KMCN 64 87 64 84 / 30 40 30 10
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
20
Hazardous weather outlook, May 1, 10:00 AM EST, 5 hours 15 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT THU MAY 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
HEAVY RAINFALL AND ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS
AFTERNOON AND EVENING.
.SYNOPSIS...
WITH HIGH PRESSURE EAST OF GEORGIA AND LOW PRESSURE TO THE WEST...A
MOIST SOUTHERLY FLOW OF AIR WILL CONTINUE OVER GEORGIA THROUGH
TONIGHT.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL...LOCALIZED
HEAVY RAIN...AND LIGHTNING.
.DISCUSSION...
DAYTIME HEATING WILL ONCE AGAIN AID IN THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. CAPES ARE
EXPECTED TO REACH FROM 1500 TO 1800 THIS AFTERNOON WITH LIFTED
INDICES OF -2 TO -4. THIS INSTABILITY WILL BE ENOUGH TO ALLOW A FEW
OF THE THUNDERSTORMS TO REACH SEVERE LEVELS. THE MAIN THREAT FOR THE
SEVERE THUNDERSTORMS WILL BE WEST OF A LINE FROM ATHENS TO MACON...
TO CORDELE AND BETWEEN THE HOURS OF 2 PM AND 9 PM. DUE TO THE SLOW
MOVEMENT OF THE THUNDERSTORMS...LOCALIZED HEAVY RAIN COULD PRODUCE
BRIEF FLOODING OF LOW LYING AREAS.
.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...EXCEPT SATURDAY AND
SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED SATURDAY AND SUNDAY.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
Hail, Crawford
- When
- May 1, 3:15 PM EST to 3:28 PM EST
- Where
- Crawford County, Knoxville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.717, -84.000
The Knoxville Sheriff's Office reported penny-sized hail in Knoxville, while the county 911 center reported penny-sized hail in Roberta.
Hail, Laurens
- When
- May 1, 3:15 PM EST
- Where
- Laurens County, Cedar Grove
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.250, -82.883
The Laurens county 911 center reported penny-sized hail.
Hail, Lamar
- When
- May 1, 3:25 PM EST
- Where
- Lamar County, 2 mi NW of Barnesville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.067, -84.167
The public reported penny-sized hail.
Hail, Lamar
- When
- May 1, 3:45 PM EST
- Where
- Lamar County, Barnesville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.050, -84.150
The Lamar county Sheriff's Office reported penny-sized hail.
Hail, Washington
- When
- May 1, 4:00 PM EST
- Where
- Washington County, Oconee
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.833, -82.967
An amateur radio operator reported penny size hail.
Hail, Telfair
- When
- May 1, 4:05 PM EST
- Where
- Telfair County, 2 mi NE of Helena
- Measured
- 1 in hail
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 32.083, -82.900
An employee of the Little Ocmulgee State Park and Lodge reported penny to quarter size hail at the Park near the Wheeler county line.
Thunderstorm Wind, Bleckley
- When
- May 1, 5:00 PM EST to 5:15 PM EST
- Where
- Bleckley County, Cary
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $80,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.517, -83.300
The public reported a 15-mile long path of damage across northeast Bleckley county, beginning near Cary and terminating near Rebie, along which numerous trees were blown down, a 20-foot high empty water tank was blown over, a barn was destroyed, and a house suffered minor damage. While much of the damage was caused by strong straight-line thunderstorm winds, a survey conducted by the National Weather Service Forecast Office in Peachtree City, concluded that a severe microburst or gustnado, moving in a southeastward direction, affected a small area approximately 60 yards wide and 200 yards long beginning approximately two miles northwest of Goldsboro along Georgia Highway 278,. Numerous trees were blown down along Georgia Highway 278, all felled to the north, while other trees, blown down approximately one mile south of this location, were felled to the south. Residents reported seeing a funnel cloud in the Cary area.
Hail, Bleckley
- When
- May 1, 5:00 PM EST to 5:15 PM EST
- Where
- Bleckley County, Cary
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.517, -83.300
The public reported dime to quarter-sized hail.
Hail, Laurens
- When
- May 1, 5:13 PM EST
- Where
- Laurens County, Dudley
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.533, -83.067
The Laurens county 911 center reported golf ball-sized hail.
Hail, Dodge
- When
- May 1, 5:15 PM EST
- Where
- Dodge County, Roddy
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.350, -83.250
The public reported penny-sized hail.
Thunderstorm Wind, Dodge
- When
- May 1, 5:20 PM EST
- Where
- Dodge County, Chester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.400, -83.150
The Dodge county 911 center reported that several trees had been blown down.
Thunderstorm Wind, Laurens
- When
- May 1, 5:20 PM EST
- Where
- Laurens County, 2 mi NW of Dudley
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.550, -83.083
The Laurens county 911 center reported that trees and some power lines were down just northwest of Dudley, while other trees were down on the road just southwest of Dudley.
Hail, Laurens
- When
- May 1, 5:30 PM EST
- Where
- Laurens County, Cadwell
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.333, -83.050
The public reported golf ball-sized hail.
Hail, De Kalb
- When
- May 1, 6:20 PM EST
- Where
- De Kalb County, Avondale Estates
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.767, -84.250
The public reported penny-sized hail.
Hail, Walton
- When
- May 1, 6:27 PM EST
- Where
- Walton County, Loganville
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.833, -83.900
The public reported quarter-sized hail.
Hail, De Kalb
- When
- May 1, 6:55 PM EST
- Where
- De Kalb County, Decatur
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.783, -84.300
The public reported penny to quarter sized-hail.
Hail, De Kalb
- When
- May 1, 7:15 PM EST
- Where
- De Kalb County, Avondale Estates
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.767, -84.250
The public reported quarter size hail.
Hail, Gwinnett
- When
- May 1, 7:40 PM EST
- Where
- Gwinnett County, Lawrenceville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.950, -83.983
The public reported penny-sized hail.
Hail, Gwinnett
- When
- May 1, 8:00 PM EST
- Where
- Gwinnett County, Dacula
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.983, -83.900
The public reported nickel-sized hail.
Hail, Lumpkin
- When
- May 1, 8:35 PM EST
- Where
- Lumpkin County, 1 mi W of Dahlonega
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.533, -84.000
The Lumpkin county 911 center reported penny-sized hail.
Hail, Schley
- When
- May 1, 8:40 PM EST
- Where
- Schley County, Ellaville
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.233, -84.300
The Schley county Sheriff reported quarter-sized hail.
Thunderstorm Wind, Muscogee
- When
- May 1, 8:40 PM EST
- Where
- Muscogee County, Columbus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.483, -84.967
The Muscogee county 911 center reported that numerous trees were blown down across the city.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 1 to 15, 2003$36 million · 5 events
- Tornado in Oklahoma, May 1, 2003$260,000 · F2 · 1 event
- Hail and Damaging Winds in Texas, May 1, 2003$1.1 million · 4.5 in hail · 53 events
- Tornadoes and Flash Flood in Oklahoma, May 1, 2003$473,000 · F1 · 34 events
- Flood in Alaska, May 1 to 4, 2003$2.0 million · 1 event
- Tornado in Arkansas, May 1, 2003F2 · 1 event
- Tornado in Arkansas, May 1, 2003F2 · 1 event
- Flash Flood in Pennsylvania, May 1, 2003$500,000 · 1 event
- Hail and Damaging Winds in Tennessee, May 1, 2003$103,000 · 1.25 in hail · 19 events
- Tornado and Damaging Winds in New York, May 1, 2003$112,000 · F0 · 12 events
- Hail and Damaging Winds in Alabama, May 1 to 2, 20032.75 in hail · 61 events
- Hail and Damaging Winds in Mississippi, May 1, 20031 injured · $50,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361861, 5361991, 5361917, 5361918, 5361920, 5361919, 5361921, 5361922, 5361923, 5361993, 5361924, 5361925, 5361926, 5361992, 5361927, 5361928, 5361929, 5361990, 5361930, 5361989, 5361931, 5361988.